More Fentanyl-Laced Heroin Deaths

Delaware confirms 6 fentanyl-laced heroin deaths

View Comments (
)
|
Email
|
Print

    NEWSLETTERS

    Delaware officials say there have been a total of six overdose deaths related to fentanyl-laced heroin this year – the latest in a recent string of deaths from the dangerous drug.

    The Office of the Chief Medical Examiner announced Friday that toxicology reports confirm the fentanyl-laced heroin overdose deaths of four men and two women ranging in age from 28 to 58. The deaths occurred over a period of about two weeks in March and April in New Castle and Sussex counties.

    “This is heartbreaking for the families involved,” Department of Health and Social Services Secretary Rita Landgraf said in a statement. “But it also must be a serious warning to Delawareans who are using heroin or are addicted to the illicit drug. The state and private providers stand ready to support individuals who are ready to seek treatment. At the same time, law enforcement agencies, including the Delaware State Police, are working together to target heroin suppliers and dealers to disrupt the supply chain.”

    The Centers for Disease Control and Prevention says fentanyl, a synthetic painkiller, is mixed with heroin to produce a stronger high. Heroin laced with fentanyl has been blamed for dozens of deaths around the country, including 28 in Philadelphia in March and April.

    During a 2006 outbreak of similar overdoses, officials say there were seven deaths in Delaware.